Users of widely prescribed diet pills may suffer irreversible loss of brain serotonin nerve terminals, possibly resulting in symptoms of anxiety, depression, cognitive and sleep problems, suggests the first author of a newly published report on fenfluramine side effects. National Institute of Mental Health researcher Una McCann, M.D., and colleagues, report on their review of 90 animal studies on serotonin neurotoxicity and primary pulmonary hypertension from fenfluramine and its chemical cousin dexfenfluramine, in the August 27 issue of the Journal of the American Medical Association.
An estimated 50 million people have taken the drugs, often in combination with phentermine (hence "fen/phen"), an amphetamine-like diet drug that counteracts the fenfluramines' tendency to induce drowsiness. The study cautions that if the animal findings apply to humans, the brain damage "would be expected to occur in almost everyone taking a dose sufficient to achieve weight loss."
"I think there is cause for concern that people who take fenfluramines are at risk for a host of problems," said McCann, chief of anxiety disorders research in the NIMH Biological Psychiatry Branch, Bethesda, MD. "A dose comparable to that prescribed to reduce weight in humans causes neurotoxicity in monkeys."
"It might be justifiable for someone who is morbidly obese and hence at
risk for serious health problems, but not for a person who just wants to
lose a few pounds for cosmetic reasons," explained McCann. "Many people
who try diet pills quickly regain their weight after they stop taking the
drugs, so they might be tempted to continue taking them. We won't know the
long-term risks of these drug
Contact: Jules Asher
NIH/National Institute of Mental Health